Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A Markov partition that reflects the geometry of a hyperbolic toral automorphism

Author: Anthony Manning
Journal: Trans. Amer. Math. Soc. 354 (2002), 2849-2863
MSC (2000): Primary 37D20, 37B10; Secondary 28A80, 37B40
Published electronically: February 26, 2002
MathSciNet review: 1895206
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show how to construct a Markov partition that reflects the geometrical action of a hyperbolic automorphism of the $n$-torus. The transition matrix is the transpose of the matrix induced by the automorphism in $u$-dimensional homology, provided this is non-negative. (Here $u$ denotes the expanding dimension.) That condition is satisfied, at least for some power of the original automorphism, under a certain non-degeneracy condition on the Galois group of the characteristic polynomial. The $(^n_u)$ rectangles are constructed by an iterated function system, and they resemble the product of the projection of a $u$-dimensional face of the unit cube onto the unstable subspace and the projection of minus the orthogonal $(n-u)$-dimensional face onto the stable subspace.

References [Enhancements On Off] (What's this?)

  • 1. R Adler and B Weiss, Similarity of automorphisms of the torus, Memoirs Amer. Math. Soc., 98 (1970). MR 41:1966
  • 2. T Bedford, Generating special Markov partitions for hyperbolic toral automorphisms using fractals, Ergodic Theory Dynam. Systems 6 (1986), 325-333. MR 88c:58037
  • 3. R Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Mathematics 470, Springer, New York 1975. MR 56:1364
  • 4. R Bowen, On axiom A diffeomorphisms, CBMS Regional Conference Series in Mathematics 35, Amer. Math. Soc. 1978. MR 58:2888
  • 5. R Bowen, Markov partitions are not smooth, Proc. Amer. Math. Soc. 71 (1978), 130-132. MR 57:14055
  • 6. R Devaney, An introduction to chaotic dynamical systems, Benjamin, Reading, MA, 1986. MR 87e:58142
  • 7. K Falconer, Fractal geometry: mathematical foundations and applications, Wiley, Chichester 1990. MR 92j:28008
  • 8. J Franks, Homology and dynamical systems, CBMS Regional Conference Series in Mathematics 49, Amer. Math. Soc. 1982. MR 84f:58067
  • 9. D. Garling. A course in Galois theory, Cambridge University Press, Cambridge 1986. MR 88d:12007
  • 10. P Hilton and S Wylie, Homology Theory: An introduction to algebraic topology, Cambridge University Press, Cambridge 1960. MR 22:5963
  • 11. M W Hirsch, Expanding maps and transformation groups, Proc. Symp. Pure Math. 14 (1970), 125-131. MR 45:7750
  • 12. J E Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713-747. MR 82h:49026
  • 13. S Ito and M Ohtsuki, Modified Jacobi-Perron algorithm and generating Markov partitions for special hyperbolic toral automorphisms, Tokyo J. Math. 16 (1993), 441-472. MR 95g:58167
  • 14. A Katok and B Hasselblatt, Introduction to the modern theory of dynamical systems, Cambridge University Press, Cambridge 1995. MR 96c:58055
  • 15. R Kenyon, Self-similar tilings, Thesis, Princeton, 1990.
  • 16. R Kenyon, Self-replicating tilings, Contemp. Math. 135 (1992), 239-263. MR 94a:52043
  • 17. R Kenyon and A Vershik, Arithmetic construction of sofic partitions of hyperbolic toral automorphisms, Ergodic Theory Dynam. Systems 18 (1998), 357-372. MR 99g:58092
  • 18. J C Lagarias and Y Wang, Self-affine tiles in $R^n$, Adv. Math. 121 (1996), 21-49. MR 97d:52034
  • 19. S Le Borgne, Un codage sofique des automorphismes hyperboliques du tore, C. R. Acad. Sci. Paris Sér. I Math. 323 (1996), 1123-1128. MR 97k:58095
  • 20. R Mañé, Ergodic theory and differentiable dynamics, Springer, Berlin 1987. MR 88c:58040
  • 21. A Manning, Axiom A diffeomorphisms have rational zeta functions, Bull. London Math. Soc. 3 (1971), 215-220. MR 44:5982
  • 22. A Manning, There are no new Anosov diffeomorphisms on tori, Amer. J. Math., 96 (1974), 422-429. MR 50:11324
  • 23. A Manning, Irrationality of linear combinations of eigenvectors, Proc. Indian Acad. Sci. Math. Sci., 105 (1995), 269-271. MR 96h:15009
  • 24. W Massey, A Basic Course in Algebraic Topology, Springer, New York 1991. MR 92c:55001
  • 25. R D Mauldin and S C Williams, Hausdorff dimension in graph directed constructions, Trans. Amer. Math. Soc., 309 (1988), 811-829. MR 89i:28003
  • 26. B Praggastis, Numeration systems and Markov partitions from self-similar tilings, Trans. Amer. Math. Soc. 351 (1999), 3315-3349. MR 99m:11009
  • 27. D Ruelle, One-dimensional Gibbs states and axiom A diffeomorphisms, J. Differential Geom. 25 (1987), 117-137. MR 88j:58099
  • 28. E Seneta, Nonnegative matrices and Markov chains, 2nd ed., Springer, New York 1981. MR 85i:60058
  • 29. Ya G Sinai, Markov partitions and $\CC$-diffeomorphisms, Func. Anal. Appl. 2 (1968), 61-82. MR 38:1361
  • 30. S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 37:3598
  • 31. P. Walters, An introduction to ergodic theory, Springer, New York-Berlin 1982. MR 84e:28017
  • 32. R F Williams, Classification of subshifts of finite type, Ann. of Math. 98 (1973), 120-153. Errata, ibid. 99 (1974), 380-381. MR 48:9769

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37D20, 37B10, 28A80, 37B40

Retrieve articles in all journals with MSC (2000): 37D20, 37B10, 28A80, 37B40

Additional Information

Anthony Manning
Affiliation: Mathematics Institute, University of Warwick, Coventry, CV4 7AL, UK

Keywords: Markov partition, hyperbolic toral automorphism, iterated function system
Received by editor(s): September 4, 2001
Published electronically: February 26, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society